Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS Phoenix, AZ

July 30, 2023Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2023, 5:11 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2023, 5:11 PM MST (00:11 UTC)
Expired
Jul 30, 2023, 6:00 PM MST
In force
49 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:53 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 30, 4:53 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
453 PM MST Sun Jul 30 2023

.Update...Updated 00Z Aviation Discussion

.SYNOPSIS...
As high pressure shifts to the east away from the region today,
an area of low pressure will approach from Mexico. This will
result in temperatures retreating somewhat closer to normal as
moisture levels increase. Today will bring an increase in shower
and thunderstorm chances to much of the area, particularly across
southwest Arizona. The unsettled weather pattern will continue
into Monday with eastern and central Arizona likely seeing the
best chances for showers and thunderstorms. While strong gusty
winds and dense blowing dust will be the primary weather hazards,
some locations could experience heavy rainfall. This wetter
pattern will be short lived as abnormally hot and dry weather is
expected to return during the latter half of the week.

&&

.DISCUSSION...

Today/Tonight...
Latest water vapor imagery and streamline analysis reveal a well-
defined inverted trough across northern Mexico. Ahead of this
system, conditions are considerably cooler and more moist across
the Desert Southwest than they were 24 hours ago. Earlier this
afternoon, surface dewpoints reached the lower 60s across central
Arizona and as high as the lower 70s across the Imperial Valley of
southeastern California. Temperatures across the lower deserts
have also struggled to rise through the lower 100s.

Clouds have been slow to clear across the Phoenix metro area,
likely in response to weak ascent associated with an MCV in the
vicinity of Coconino County. The steering flow is also stronger
than normal between the stubborn Monsoon High across northern New
Mexico and the approaching trough, with 20 kt noted in the KPHX
ACARS soundings. This is yielding 0-6 km shear of 30 kt across
Pinal/Pima Counties. Mesoanalysis indicates some drier air has
worked its way into eastern Arizona. Nevertheless, isolated
convection has already initiated across the White Mountains.

Latest HREF depicts a strong signal for an MCS developing tonight
near the Maricopa/Pinal/Pima triple point, before spreading
westward into southwestern Arizona and ultimately southeastern
California after midnight. Conceptually, this seems reasonable
given the presence of deeper moisture and stronger deep layer
shear closer to the inverted trough. Any cells within this complex
will be capable of producing strong to severe wind gusts, blowing
dust, and localized heavy rain.

Across central Arizona, variability in the CAMs suggests the
forecast is more uncertain. Latest ACARS soundings still show
abundant CIN associated with some drying near 700 mb. Rainfall in
the Valley largely hinges on the development of activity further
upstream across the Mazatzal and Superstition Mountains. There is
some potential for at least isolated activity, per the latest runs
of the HRRR and U of A WRF-GFS. However, latest trends in these
CAMs are not nearly as bullish in these areas and more closely
resemble this morning’s NSSL WRF. One other low-probability
scenario is the organized complex of storms across Pima County
produces an outflow boundary that triggers additional development
further north across the Valley later this evening.

&&

.PREVIOUS DISCUSSION...
For Monday, the inverted trough is forecast to track north
northwestward through the western half of the region, while
moisture levels continue to improve. Depending on the extent of
the convection later today and tonight, Monday may actually be the
better day for showers and storms across eastern and south-central
Arizona. The latest hi-res guidance shows higher instability on
Monday vs today with forecast CAPEs in a 1000-1500 J/kg range
across south-central Arizona to 500-750 J/kg over the eastern
Arizona high terrain. The better quality moisture and higher
instability could result in more widespread storm coverage during
the afternoon across southeast Arizona northward through the
Mogollon Rim as long as there isn't too much leftover morning
debris cloud to inhibit insolation. This scenario could then
present an optimal pac-man collision of outflows over the Phoenix
area with outflows coming from the Tucson area and from the high
terrain east of Phoenix. Shear will be lower on Monday, but with
the higher CAPE and the possibility of significant outflows
colliding over the south-central Arizona lower deserts, right now
it seems Monday evening may be the best chance for decent rain
over the Phoenix metro. Looking farther west over southwest
Arizona and southeast California on Monday, it very well could be
a fairly quiet day as it seems likely the atmosphere will be
convectively overturned from this evening/early overnight
convection.

By Tuesday, the inverted trough is forecast to have ejected well
to our north with southwesterly flow overtaking the region. This
will result in a gradual drying and likely less shower and
thunderstorm chances on Tuesday with the best focus of convection
likely over the eastern Arizona high terrain. Temperatures should
also be the coolest we have seen since late June with forecast
highs on Monday and Tuesday right around normal readings. The rest
of the coming week will see a resurgence of the sub-tropical high
first across northern Mexico and then into the Desert Southwest
late in the week into next weekend. The positioning of the high to
our south is expected to continue to bring a drying flow during
the latter half of the week with any residual boundary layer
moisture likely getting scoured out. This should nearly completely
end any storm chances, even over the high terrain, starting
Thursday. As the sub-tropical high takes over across the region
again later this week and we dry out, temperatures will also start
climbing to above normal readings. The latest NBM forecast highs
show readings back to around 110 degrees across the lower deserts
during the latter half of the week and possibly back to around
115 degrees for some areas by next weekend.

&&

.AVIATION...Updated at 2350Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main concerns over the next few hours will be line of showers
and thunderstorms approaching from the east. The arrival time is
expected by 02Z-03Z at the metro terminals. The best chances for
storms will be between 03Z-05Z as well as gusty northeasterly
winds up to 30-35 kts. Storm chances will wane by 06Z tonight.
Winds are expected to return back to west as activity moves out of
the region with a late easterly shift expected early tomorrow
morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
A complex of thunderstorms is expected to develop across SW AZ and
move west into SE CA late tonight. This activity looks to reach
the TAF sites generally after the 07-08z timeframe where VCTS is
expected with gusty outflows up to 35kts. There is a risk that
visibilities could come down both in blowing dust and heavy
rainfall, something that will be monitored for future updates.
Otherwise, a general SSE wind and SCT/BKN mid to high clouds.

&&

.FIRE WEATHER...
An unsettled weather pattern will be seen over the area through
Monday with much better shower and thunderstorm chances areawide.
Storms today are more likely to be seen across western Maricopa
Co. westward through the Colorado River Valley. For Monday, the
likely best area for storm activity will be across the eastern and
south-central Arizona. Gusty erratic outflow winds are the
greatest concern with these storms, though some beneficial wetting
rainfall is likely for some areas. Minimum afternoon humidity
levels will fall into a 15-25% range today and 20-30% on Monday,
while temperatures fall back closer to normal readings by Monday.
Starting Tuesday, a drying flow will overtake the region bringing
decreasing shower and storm chances. For the latter half of the
week, storm chances will completely come to an end, while
temperatures once again warm to above normal readings. Minimum
humidities later this week will also dip back into a 10-20% range
by Wednesday and possibly even into the single digits by Friday.

&&

.CLIMATE...

Active Streaks:

PHOENIX

1. Consecutive days of high temperatures 110F or greater: longest
   on record at 30 days (previous record: 18 days in June 1974)

2. Consecutive days of no measurable precipitation: 4th longest on
   record at 129 days

YUMA

1. Consecutive days of low temperatures 85F or greater: 2nd longest
   on record at 19 days

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Salerno
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Jul 30, 3:51 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
351 PM MST Sun Jul 30 2023

AZZ547-556-558-563-302315-
Southeast Gila County AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
351 PM MST Sun Jul 30 2023

...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 415 PM MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Roosevelt, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roosevelt, Roosevelt Dam, Tonto National Monument, Tonto Basin, and
Roosevelt Estates.

This includes AZ Route 188 between mile markers 235 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3379 11113 3376 11099 3365 11092 3355 11116
      3380 11131 3385 11120
TIME...MOT...LOC 2251Z 088DEG 9KT 3374 11096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Jul 30, 4:36 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST Sun Jul 30 2023

AZZ547-549-552-555>558-310015-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
436 PM MST Sun Jul 30 2023

...Strong thunderstorms will impact portions of Gila, Maricopa and
Pinal Counties through 515 PM MST...

At 435 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Tonto Basin to near
Superior. Movement was west at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Apache Junction, Superior, Gold Canyon, Sugarloaf Mountain,
Ballantine Trailhead, Roosevelt, Round Valley, Sunflower, Gold Camp,
Roosevelt Dam, Lost Dutchman State Park, Goldfield, Top-Of-The-World,
Florence Junction, Queen Valley, Canyon Lake, Superstition Mountains,
Tonto National Monument, Four Peaks, and Apache Lake.

This includes the following highways...
US Highway 60 between mile markers 199 and 241.
AZ Route 87 between mile markers 197 and 218.
AZ Route 79 between mile markers 146 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3384 11119 3380 11115 3376 11100 3329 11089
      3317 11141 3353 11158 3389 11163
TIME...MOT...LOC 2335Z 092DEG 15KT 3377 11121 3333 11108

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:50 PM MSTSpecial Weather StatementPSRPinal25 min
Jul 30, 7:58 PM MSTSpecial Weather StatementPSR47 min
Jul 30, 8:44 PM MSTSpecial Weather StatementPSR61 min
Jul 30, 9:38 PM MSTSpecial Weather StatementPSRMaricopa112 min
Jul 30, 10:09 PM MSTSpecial Weather StatementPSR111 min
Jul 31, 12:03 AM MSTSpecial Weather StatementPSRYuma87 min
Jul 31, 1:00 AM MSTSpecial Weather StatementPSRLa Paz2 hr
Jul 31, 1:37 AM MSTSpecial Weather StatementPSRYuma38 min
Jul 31, 2:20 AM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 31, 3:10 AM MSTSpecial Weather StatementPSRRiverside50 min
Jul 31, 3:30 AM MSTAreal Flood AdvisoryPSRImperial, Riverside3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.